Kansas, 2007

Winter Weather in Kansas, January 31, 2007

January 31, 2007 · NWS ICT · 21 events in 21 counties and zones

During the day on 1/31, a fast moving storm system dropped widespread 2 to 4 inch, with localized 5 inch, snow amounts across much of south-central and southeast Kansas, and portions of central Kansas. Patchy freezing drizzle followed the snow, though ice accumulations were relatively minor.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the day on 1/31, a fast moving storm system dropped widespread 2 to 4 inch, with localized 5 inch, snow amounts across much of south-central and southeast Kansas, and portions of central Kansas. Patchy freezing drizzle followed the snow, though ice accumulations were relatively minor. Numerous vehicle accidents contributed to injuries (indirect) across Mcpherson, Butler, Harvey and Montgomery counties. Thankfully there were no fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 3:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 31, 3:16 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CST WED JAN 31 2007

.DISCUSSION...
FORECAST CONCERNS FOCUS ON ACCUMULATING SNOW
TODAY-TONIGHT...CONTINUED LIGHT SNOW/FLURRY CHANCES
THURSDAY-FRIDAY...AND ARCTIC BLAST FOR THURSDAY NIGHT AND BEYOND.

FOR SIMPLICITY...WILL EXPAND SNOW ADVISORY TO INCLUDE ALL OF
SOUTH-CENTRAL AND SOUTHEAST KANSAS...IN AFFECT FROM 6 AM TO 7 PM
TODAY.

CONTINUED DEEP ISENTROPIC ASCENT CONTINUES TO COOL/SATURATE THE MID
TO LOW LEVELS...PER IR IMAGERY AND REGIONAL VAD WIND PROFILES.
THINKING LIGHT SNOW WILL BREAK OUT ACROSS CENTRAL AND SOUTH-CENTRAL
KANSAS BY 6-9 AM...AND OVER SOUTHEAST KANSAS BY 9 AM-NOON...AS
ATMOSPHERE SATURATES FROM THE TOP DOWN. THINKING ACCUMULATIONS WILL
BE AROUND AN INCH OR LESS OVER CENTRAL KANSAS...WITH WIDESPREAD
1-2...LOCALIZED 3 INCH AMOUNTS...OVER SOUTH-CENTRAL AND SOUTHEAST
KANSAS. PER MODEL DATA...IT APPEARS LIFT WILL BE MORE SUSTAINED OVER
SOUTH-CENTRAL/SOUTHEAST KANSAS...AIDED BY A WEAK COUPLED JET
STRUCTURE (LEFT FRONT QUAD OF SOUTHERN STREAM AND RIGHT REAR QUAD OF
NORTHERN STREAM). ADDITIONALLY...GFS AND NAM INDICATE SOME MID-LEVEL
DRYING MOVING IN BY THIS AFTERNOON...WHICH COULD ENHANCE LAPSE
RATES/INSTABILITY ABOVE THE SNOW GROWTH REGION. ADDITIONALLY...00Z
RUNS DEPICT A BIT MORE OMEGA IN THE SNOW GROWTH LAYER THAN PREVIOUS
RUNS.

THINKING BRUNT OF ACCUMULATING SNOW WILL END BY EARLY-MID AFTERNOON
FOR CENTRAL KANSAS...LATE AFTERNOON-EARLY EVENING FOR SOUTH-CENTRAL
KANSAS...AND EARLY-MID EVENING FOR SOUTHEAST KANSAS.
HOWEVER...APPROACHING MID-LEVEL TROUGH MAY ACT ON MID-LEVEL
BAROCLINIC ZONE TO PRODUCE CONTINUED LIGHT ACCUMULATIONS
TONIGHT-THURSDAY...MAINLY ALONG THE OKLAHOMA BORDER. NOT TOO
CONFIDENT THOUGH...SO DECIDED TO LET ADVISORY END BY 7 PM AND LET
DAY SHIFT DECIDE IF AN EXTENSION IS NEEDED (7 PM EXPIRATION TIME
ALSO LINED UP WELL WITH DODGE CITY WFO).

OTHERWISE...ARCTIC BLAST STILL EXPECTED TO ARRIVE THURSDAY NIGHT.
THE SLOW NAM IS BY FAR THE OUTLIER WHEN COMPARED WITH THE
GFS...ECMWF AND UKMET. A FASTER SOLUTION MAKES MORE SENSE GIVEN THE
MAGNITUDE OF THE COLD AIR SURGING SOUTH. THINKING POLAR VORTEX LOBE
MOVING ACROSS THE AREA ON FRIDAY HAS THE POTENTIAL TO PRODUCE SOME
LIGHT ACCUMULATIONS IF IT CAN ACT ON TIGHT LOW-MID LEVEL BAROCLINIC
ZONE IS PLACE. CONFIDENCE REMAINS LOW ON THIS THOUGH...SO FOR NOW
WILL CONTINUE TO CARRY JUST FLURRIES. THINKING PERIODIC CHANCES OF
FLURRIES AND INCREASED CLOUD COVER MAY BE POSSIBLE THROUGH THE
WEEKEND...AS SUBTLE RIPPLES IN THE NORTHWEST FLOW ALOFT ACT UPON
BAROCLINIC ZONE.

OTHERWISE...ARCTIC AIRMASS SHOULD REMAIN ENTRENCHED ACROSS THE AREA
THROUGH AT LEAST EARLY NEXT WEEK...AS MASSIVE POLAR VORTEX IS
RELUCTANT TO MOVE EAST. HOWEVER...THERE ARE SOME HINTS AT A MID-WEEK
WARM-UP...AS WESTERN RIDGE THINKS ABOUT PROGRESSING EAST.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  19  33  14 /  80  40  20  10
HUTCHINSON      29  17  33  13 /  70  30  20  10
NEWTON          28  18  33  13 /  70  30  20  10
ELDORADO        28  19  33  14 /  80  40  20  10
WINFIELD-KWLD   30  20  33  15 /  80  60  30  10
RUSSELL         28  13  31   8 /  50  10  10  10
GREAT BEND      28  15  32   9 /  60  20  10  10
SALINA          29  15  32   9 /  60  20  10  10
MCPHERSON       28  17  33  12 /  70  30  10  10
COFFEYVILLE     30  21  32  17 /  80  60  30  10
CHANUTE         28  20  32  15 /  80  50  30  10
IOLA            28  19  32  14 /  80  40  20  10
PARSONS-KPPF    29  20  33  16 /  80  50  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Jan 31, 5:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
528 AM CST WED JAN 31 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
528 AM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY. A SNOW ADVISORY IS IN EFFECT FOR SOUTH
CENTRAL AND SOUTHEAST KANSAS UNTIL 7 PM THIS EVENING. PLEASE REFER
TO THE LATEST WINTER WEATHER BULLETIN FOR ADDITIONAL DETAILS.

AREAS OF LIGHT SNOW WILL CONTINUE FOR MAINLY SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT...WHERE ADDITIONAL ACCUMULATIONS MAY
APPROACH ONE INCH FOR LOCATIONS NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF LIGHT SNOW AND FLURRIES WILL CONTINUE TO AFFECT MAINLY
SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY...WITH ADDITIONAL
LIGHT ACCUMULATIONS POSSIBLE. CHANCES FOR LIGHT SNOW AND FLURRIES
MAY AFFECT THE ENTIRE AREA ONCE AGAIN THURSDAY NIGHT AND FRIDAY.

A COLD ARCTIC AIRMASS WILL SURGE SOUTH ACROSS THE AREA THURSDAY
NIGHT...AND REMAIN ENTRENCHED ACROSS THE REGION INTO EARLY NEXT
WEEK. OVERNIGHT AND EARLY MORNING WIND CHILL READINGS WILL RANGE
FROM ZERO TO 10 BELOW ZERO ACROSS THE AREA...COLDEST ACROSS
CENTRAL KANSAS. ADDITIONALLY...FLURRIES WILL ONCE AGAIN BE
POSSIBLE ACROSS THE AREA MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT TIMELY
SNOWFALL ACCUMULATION REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KLEINSASSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Reno

When
January 31, 6:00 AM CST to 3:51 PM CST
Where
Reno forecast zone
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Winter Weather, Kingman

When
January 31, 6:00 AM CST to 3:51 PM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Winter Weather, Harvey

When
January 31, 6:00 AM CST to 3:51 PM CST
Where
Harvey forecast zone
Injuries
0 direct, 9 indirect
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Nine injury accidents occurred countywide. Information courtesy of the Newton Kansan.

Winter Weather, Harper

When
January 31, 6:00 AM CST to 4:58 PM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Winter Weather, Sedgwick

When
January 31, 6:00 AM CST to 4:58 PM CST
Where
Sedgwick forecast zone
Reported by
Law Enforcement
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Winter Weather, Sumner

When
January 31, 6:00 AM CST to 4:58 PM CST
Where
Sumner forecast zone
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
January 31, 6:00 AM CST to 4:58 PM CST
Where
Butler forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Two cars collided on Southeast 50th east of Bluestem due to the slick conditions, resulting in injuries. Information courtesy of the El Dorado Times.

Winter Weather, Cowley

When
January 31, 6:00 AM CST to 11:42 PM CST
Where
Cowley forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Winter Weather, Rice

When
January 31, 6:00 AM CST to 4:00 PM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Winter Weather, McPherson

When
January 31, 6:00 AM CST to 4:00 PM CST
Where
McPherson forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

An injury accident occurred on I-135 about one mile north of Mcpherson due to the slick conditions. Information courtesy of the Hutchinson News.

Winter Weather, Marion

When
January 31, 6:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Winter Weather, Chase

When
January 31, 6:00 AM CST to 5:00 PM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Winter Weather, Greenwood

When
January 31, 9:00 AM CST to 4:58 PM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Winter Weather, Elk

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Elk forecast zone
Reported by
Law Enforcement
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Winter Weather, Chautauqua

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Chautauqua forecast zone
Reported by
Law Enforcement
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Winter Weather, Woodson

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Winter Weather, Wilson

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Montgomery forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

A two-vehicle accident produced one injury west of Coffeyville on U.S. Highway 166 due to the slick conditions. Information courtesy of the Coffeyville Journal.

Winter Weather, Allen

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Allen forecast zone
Reported by
Law Enforcement
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Winter Weather, Neosho

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Neosho forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Winter Weather, Labette

When
January 31, 9:00 AM CST to 11:42 PM CST
Where
Labette forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11257, 11258, 11260, 11262, 11263, 11264, 11265, 11266, 11268, 11270, 11271, 11272, 11273, 11274, 11275, 11277, 11278, 11279, 11280, 11281, 11282.